Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 201, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 27, 2025, 10:05 PM CDT for 4 counties in South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2025, 10:05 PM CDT (03:05 UTC)
- Expired
- Jul 27, 2025, 10:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Davison County, SD, Hanson County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 4:47 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3195 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 9.0
The text
As transmitted.
156
WUUS53 KFSD 280305
SVRFSD
SDC035-061-097-111-280345-
/O.NEW.KFSD.SV.W.0201.250728T0305Z-250728T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1005 PM CDT Sun Jul 27 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Davison County in southeastern South Dakota...
Southeastern Sanborn County in east central South Dakota...
Southwestern Miner County in east central South Dakota...
Northern Hanson County in southeastern South Dakota...
* Until 1045 PM CDT.
* At 1005 PM CDT, a severe thunderstorm was located near Artesian, or
14 miles north of Mitchell, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Fedora around 1010 PM CDT.
Roswell around 1020 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4409 9749 4385 9758 4385 9761 4378 9760
4370 9763 4381 9810 4408 9801
TIME...MOT...LOC 0305Z 284DEG 25KT 4393 9795
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP1 follow-up statement
770
WWUS53 KFSD 280335
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1035 PM CDT Sun Jul 27 2025
SDC035-061-097-111-280345-
/O.CON.KFSD.SV.W.0201.000000T0000Z-250728T0345Z/
Davison SD-Sanborn SD-Miner SD-Hanson SD-
1035 PM CDT Sun Jul 27 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN DAVISON...SOUTHEASTERN SANBORN...SOUTHWESTERN MINER
AND NORTHERN HANSON COUNTIES...
At 1035 PM CDT, a severe thunderstorm was located 8 miles west of
Canova, or 20 miles northeast of Mitchell, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Davison, southeastern Sanborn, southwestern Miner and
northern Hanson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9758 4385 9761 4378 9760 4370 9763
4381 9810 4406 9771 4400 9752
TIME...MOT...LOC 0335Z 284DEG 25KT 4388 9767
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
APWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:06 PM CDT, 3 hours 59 minutes earlier. Its key messages:
- An Extreme Heat Warning remains in effect until 8 pm with heat index values up to 110 degrees. Use caution to prevent heat illness today.
- There is a 20 to 50 percent chance for showers and thunderstorms this evening into early Monday for portions of south-central SD and areas along and north of I-90. Storms could be strong to severe with the primary hazards being wind gusts to 70 mph and ping pong ball sized hail.
- Dangerous heat continues Monday given a combination of air temperatures in the 90s to near 100 degrees and dew points predominantly in the 70s. Heat index values are forecast to rise above 104 degrees for most areas along and south of I-90. Extreme Heat Warnings and Heat Advisories have been issued.
- Additional strong to severe thunderstorms are possible Monday night into Tuesday and again Tuesday evening into Wednesday.
- Temperatures cool significantly by the middle of the week, peaking in the 70s to near 80 degrees Wednesday onward.
Area forecast discussion, Jul 27, 6:06 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
606 PM CDT Sun Jul 27 2025
.KEY MESSAGES...
- An Extreme Heat Warning remains in effect until 8 pm with heat
index values up to 110 degrees. Use caution to prevent heat
illness today.
- There is a 20 to 50 percent chance for showers and
thunderstorms this evening into early Monday for portions of
south-central SD and areas along and north of I-90. Storms
could be strong to severe with the primary hazards being wind
gusts to 70 mph and ping pong ball sized hail.
- Dangerous heat continues Monday given a combination of air
temperatures in the 90s to near 100 degrees and dew points
predominantly in the 70s. Heat index values are forecast to
rise above 104 degrees for most areas along and south of I-90.
Extreme Heat Warnings and Heat Advisories have been issued.
- Additional strong to severe thunderstorms are possible Monday
night into Tuesday and again Tuesday evening into Wednesday.
- Temperatures cool significantly by the middle of the week,
peaking in the 70s to near 80 degrees Wednesday onward.
&&
.DISCUSSION...
Issued at 247 PM CDT Sun Jul 27 2025
1930Z surface observations show heat index values ranging from
around 100 to 110 degrees. A combination of air temperatures in
the 90s and dewpoints in the 70s to near 80 degrees will allow
dangerous heat to continue into the late afternoon and evening.
An Extreme Heat Warning will remain in effect until 8 pm.
Barring any overnight convective activity (see more below),
expect nighttime recovery to be limited with lows remaining
elevated mainly in the 70s.
Complex setup this evening into the early overnight. Convectively
reinforced by this morning's thunderstorm activity across northeast
SD, eastern ND, and northern MN, a weak surface boundary/front is
roughly aligned near the MN/ND border southward to central SD. This
will serve as the focus for additional convective activity this
evening as models show another weak short-wave aloft moving through
a volatile environment with MUCAPE of 5000-6000 J/kg. Given
weak near surface forcing, upper level support will be necessary
for any thunderstorms to break the cap after today's extreme
heat. And because of this, CAMs are breaking out storms anywhere
there is a pocket of 500 hPa vorticity advection. Still think
the best area for convective initiation will be across central
MN closest to the best upper level support with the potential
for a gradual westward expansion of storms into SD after 7 pm.
Admittedly, this idea is muddied greatly by the ongoing convective
cluster west of the Twin Cities. In addition, the HRRR has been
consistent for much of the day, showing thunderstorms initiate
as far west as Chamberlain/Huron, so pulled 20-40 POPs back to
the west to account for this possibility. While initial storms
will have a large hail threat up to ping pong ball size, the
primary hazard should transition to damaging winds to 70 mph as
storms merge and form linear clusters. SPCs Day 1 Outlook has
been updated to focus a Level 3 of 5 (Enhanced) risk mainly
across central MN with the Level 2 of 5 (Slight) risk expanded
to the south and west to encompass the northeastern third of the
forecast area.
Heat risk tomorrow will be greatly influenced by tonight's
convection and the location of any residual boundaries. However,
current forecast still suggests areas south of the boundary will see
heat index values once again climb into warning criteria (105+
degrees). As such, a new Extreme Heat Warning has been issued from
noon to 8 pm Monday along and south of a line from Wessington
Springs to Sioux Falls to Spirit Lake. Areas to the north are
covered by a Heat Advisory.
Severe thunderstorms are again possible late Monday afternoon and
evening. Good agreement within the 12Z model suite, showing another
short-wave move from west to east across the forecast area. This
wave is farther south than those the past couple days. Given extreme
instability and deep layer shear of 35 to 45 kts, expect storms to
fire rapidly and quickly grow upscale into linear segments. Best
timing estimate at this time is for storms to near the MO River
early evening and then race across the entirety of the forecast
area into the early overnight hours on Tuesday. SPCs Day 2 Outlook
shows a Level 2 of 5 (Slight) risk for all but the southernmost
counties in our area. Wouldn't be surprised for an eventual
increase to a Level 3 of 5 (Enhanced) risk. Initial storms will
be capable of large hail, but the primary hazard will transition
to damaging wind gusts up to 75 mph.
Additional showers/storms possible Tuesday night into Wednesday with
the passage of a more aggressive cold front. SPCs Day 3 Outlook
shows a Level 1 of 5 (Marginal) risk with any of this activity.
Post-front, a much cooler and drier pattern sets up across the
region with daily highs by Wed-Fri in the 70s.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 600 PM CDT Sun Jul 27 2025
Thunderstorms currently over northeast SD are expected to
backbuild and slide southeastward across the area this evening
into early tonight. This could potentially affect KHON and KFSD,
with gusty erratic winds and large hail being possible with any
storms. This activity looks to exit the area around 06-07Z
tonight. Additional storms will be possible on Monday toward the
end of the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Extreme Heat Warning until 8 PM CDT this evening for
SDZ038>040-050-052>071.
Extreme Heat Warning from noon to 8 PM CDT Monday for SDZ050-
052>055-057>071.
Heat Advisory from noon to 8 PM CDT Monday for SDZ038>040-056.
MN...Extreme Heat Warning until 8 PM CDT this evening for MNZ071-
072-080-081-089-090-097-098.
Extreme Heat Warning from noon to 8 PM CDT Monday for MNZ098.
Heat Advisory from noon to 8 PM CDT Monday for MNZ071-072-080-
081-089-090-097.
IA...Extreme Heat Warning until 8 PM CDT this evening for
IAZ001>003-012>014-020>022-031-032.
Extreme Heat Warning from noon to 8 PM CDT Monday for
IAZ001>003-012>014-020>022-031-032.
NE...Extreme Heat Warning until 8 PM CDT this evening for NEZ013-
014.
Extreme Heat Warning from noon to 8 PM CDT Monday for NEZ013-
014.
&&
DISCUSSION...Rogers
AVIATION...JMHazardous weather outlook, Jul 27, 8:49 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 849 PM CDT Sun Jul 27 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-290200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 849 PM CDT Sun Jul 27 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Scattered thunderstorms will push across the area through midnight, with the greater chances residing over east central South Dakota and southwestern Minnesota. These storms will have a risk of producing hail to the size of ping pong balls and winds to 70 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot and humid conditions continue Monday with heat index values in the 90s to lower 100s. Be prepared for the heat if spending time outdoors this weekend. Storms chances continue on Monday night into Tuesday and Tuesday night into Wednesday. A few storms could be strong to severe with damaging winds and large hail, in addition to locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 27, 9:29 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
929 PM CDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM Hail Marshall 44.45N 95.79W
07/27/2025 M1.00 Inch Lyon MN Trained Spotter
&&
MMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:22 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 53 min |
| Jul 27, 9:10 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 35 min |
| Jul 27, 9:26 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld, Sanborn | 49 min |
| Jul 27, 9:54 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 51 min |
| Jul 27, 10:28 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 47 min |
| Jul 27, 10:32 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Lake, McCook, Miner, Turner | 43 min |
| Jul 27, 10:59 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha, Turner | 46 min |
| Jul 27, 11:28 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 47 min |
| Jul 27, 11:58 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 62 min |
| Jul 28, 12:14 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 46 min |
| Jul 28, 1:00 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 15 min |
| Jul 28, 1:41 AM CDT | Severe Thunderstorm Warning | FSD | Union | 49 min |
| Jul 28, 8:35 AM CDT | River Flood Warning | FSD | Brookings, Hamlin | 21 days |
| Jul 28, 4:15 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 45 min |
| Jul 28, 4:34 PM CDT | Tornado Warning | FSD | Brule, Charles Mix, Gregory | 26 min |
| Jul 28, 5:01 PM CDT | Tornado Warning | FSD | Brule, Charles Mix, Gregory | 29 min |
| Jul 28, 5:19 PM CDT | Tornado Warning | FSD | Gregory | 26 min |
| Jul 28, 5:35 PM CDT | Tornado Warning | FSD | Aurora, Brule, Jerauld | 40 min |
| Jul 28, 5:40 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 50 min |
| Jul 28, 5:46 PM CDT | Tornado Warning | FSD | Gregory | 29 min |
| Jul 28, 6:10 PM CDT | Tornado Warning | FSD | Charles Mix, Gregory | 50 min |
| Jul 28, 6:12 PM CDT | Tornado Warning | FSD | Aurora, Brule, Davison, Jerauld | 48 min |
| Jul 28, 6:22 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 38 min |
| Jul 28, 6:48 PM CDT | Tornado Warning | FSD | Aurora, Brule, Davison, Douglas | 42 min |
| Jul 28, 6:54 PM CDT | Tornado Warning | FSD | Charles Mix, Gregory | 24 min |
| Jul 28, 6:57 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.